Hail, Dewey
- When
- April 9, 7:21 PM CST
- Where
- Dewey County, Vici
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 36.150, -99.300
An arctic cold front pushed across Oklahoma during the day. Ahead of the front, a few supercells developed over mainly southwest portions of Oklahoma and produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
An arctic cold front pushed across Oklahoma during the day. Ahead of the front, a few supercells developed over mainly southwest portions of Oklahoma and produced large hail. In addition, behind the front, strong elevated thunderstorms also affected parts of western Oklahoma with large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 9, 6:25 PM CST, 56 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
725 PM CDT TUE APR 9 2013
.UPDATE...
SHORT TERM UPDATE...
&&
.DISCUSSION...
THROUGH 00Z...THE COLD FRONT CONTINUES TO MOVE VERY QUICKLY
SOUTHEASTWARD ACROSS THE REGION. THROUGH 7 PM...SURFACE ANALYSIS
PLACES THE FRONT FROM WAURIKA TO CHANDLER TO FORAKER...AND INTO
SOUTHEASTERN KANSAS. BEHIND THE FRONT...TWO SEPARATE BANDS OF
THUNDERSTORMS HAVE DEVELOPED ALONG THE EASTERN EDGE OF THE 500MB
LOW...DISPLACED TO THE EAST OF THE 300MB JET MAX OF 100 TO 120KTS
ACROSS THE PANHANDLES. WV IMAGERY DEPICTS TWO SUBTLE WAVES RIDING
THE UPPER LEVEL FLOW...POSSIBLY PROVIDING A SOURCE OF LIFT ACROSS
THE NORTH TEXAS PLAINS AND THE NORTHEASTERN PORTION OF THE
PANHANDLES.
THE FIRST LINE...ACROSS NORTHWESTERN OKLAHOMA...CURRENTLY EXTENDS
FROM THE EASTERN TEXAS PANHANDLE THROUGH CENTRAL KANSAS. FORECAST
SOUNDINGS FROM THE RECENT RUN OF THE RAP ACROSS NORTHWESTERN
OKLAHOMA SHOW A DEFINED CAPPING INVERSION/WARM NOSE FROM NEAR
850MB TO 700 MB. STORMS REMAIN ELEVATED...WITH THE BEST LIFT IN
THE 800 TO 850MB LEVEL...WITH DECENT MOISTURE AVAILABLE TO AID IN
UPDRAFT DEVELOPMENT. GIVEN THE FRONTAL PASSAGE EARLIER THIS
AFTERNOON...SURFACE TEMPS CONTINUED TO DROP ACROSS NORTHWESTERN
OKLAHOMA TODAY. WITH TEMPS IN THE 30S THIS EVENING...AND
DEVELOPING THUNDERSTORMS...THIS HAS RESULTED IN QUITE AN
INTERESTING EVENT...WITH SMALL HAIL/SLEET/GRAUPLE OCCURRING WITH
THE WEAKER THUNDERSTORMS...AND HAIL TO THE SIZE OF
QUARTERS...NEARING GOLF BALLS WITH THE STRONGEST. SOME LOCATIONS
HAVE HAD A NICE COVERING OF FZRA AND SLEET ACROSS THE REGION.
WITH THE SECOND LINE...THE PRIMARY CONVECTION ACROSS WESTERN NORTH
TEXAS APPEARS TO BE FOCUSED ALONG THE LEADING EDGE OF THE
FRONT. EARLIER UPDRAFTS THAT DEVELOPED QUICKLY SHIFTED INTO THE
COLD SECTOR...LOSING VERTICAL DEVELOPMENT AND WEAKENING AS THE
FRONT UNDERCUT. WITH THE FRONT CONTINUING TO MARCH EAST/SOUTHEASTWARD
THROUGH 00Z...RECENT UPDRAFTS HAVE PERSISTED LONGER...AS THE SPC
MESOANALYSIS PAGE SHOW CURRENT UPDRAFTS SOUTH OF THE RED RIVER
MOVING INTO A MORE FAVORABLE ENVIRONMENT...WITH MLCAPE VALUES IN
THE 500 TO 1500 RANGE. THE ONLY CONCERN IS THE SPEED OF THE
FRONT...WHICH WILL CONTINUE TO THREATEN NEW UPDRAFTS..
HOWEVER...CONVECTION THAT HAS BEEN ABLE TO PERSIST HAS RESULTED IN
NICKEL TO QUARTER SIZE HAIL.
OVERALL...SCATTERED CONVECTION WILL CONTINUE TO PERSIST THROUGH
THE EVENING. LARGE HAIL AND STRONG WINDS...BOTH FROM THE FRONT AND
STORMS...WILL REMAIN THE PRIMARY THREATS. STILL EXPECT WINTRY
PRECIP TO SPREAD SOUTHEASTWARD THROUGH SUNRISE...WITH THE HIGHEST
IMPACTS NORTH AND WEST OF THE I-44 CORRIDOR.
JTK
&&
.PREV DISCUSSION... /ISSUED 624 PM CDT TUE APR 9 2013/
DISCUSSION...
00Z AVIATION DISCUSSION FOLLOWS...
AVIATION...
DIVERSE WEATHER WOULD BE AN UNDERSTATEMENT FOR THIS TAF PERIOD.
THROUGH 10/00Z...SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS FAR
WESTERN OKLAHOMA...AS WELL AS WESTERN NORTH TEXAS AND SOUTHWESTERN
OKLAHOMA. THIS ACTIVITY QUICKLY DEVELOPED BEHIND THE PRIMARY
FRONTAL BAND...WHICH CONTINUES TO CRUISE SOUTHEASTWARD ACROSS THE
REGION. REPORTS OF FZRAPL AS WELL AS TSRAPL WILL BE POSSIBLE EARLY
IN THE PERIOD AT KGAG AND KWWR...THROUGH 10/06Z THIS EVENING.
ELSEWHERE...FROM KPNC TO KOKC TO KHBR WILL LIKELY SEE INCREASED
PRECIP ACTIVITY THROUGH MIDNIGHT...WITH -TSRA EARLY TRANSITIONING
TO -FZRA...-FZRAPL...AND -SN THROUGH SUNRISE. FROM KLAW TO
KSPS...-TSRA CHANCES THIS EVENING WILL LIKELY TRANSITION TO
WINTRY PRECIP THROUGH THE EARLY MORNING HOURS.
OVERALL...WINTRY PRECIP WILL TAPER OFF TO THE EAST THROUGH THE
MID TO LATE MORNING...EXITING CENTRAL OKLAHOMA AND WESTERN NORTH
TEXAS THROUGH NOON.
JTK
PREV DISCUSSION... /ISSUED 119 PM CDT TUE APR 9 2013/
DISCUSSION...
MAIN FOCUS WAS ON THE NEXT 48 HOURS OR SO WITH SEVERE WEATHER AND
WINTER WEATHER IMPACTS.
THE COLD FRONT WHICH HAS MOVED ACROSS PARTS OF WESTERN OK WILL
CONTINUE TO MOVE ACROSS THE REGION THROUGH TONIGHT. TEMPERATURES
BEHIND THE FRONT ARE FALLING RAPIDLY INTO MAINLY THE 40S AND 50S...
WITH THE NORTHWEST WINDS BEHIND THE FRONT BECOMING BREEZY/WINDY.
MEANWHILE... UPPER LOW OVER THE FOUR CORNERS WILL CONTINUE TO MOVE
EAST THROUGH WEDNESDAY. THUNDERSTORMS WILL DEVELOP ALONG AND MAYBE
AHEAD OF THE FRONT THIS AFTERNOON/EVENING. THESE STORMS WILL BE
SEVERE PRODUCING LARGE HAIL AND STRONG WINDS. ANY STORMS THAT ARE
ABLE TO STAY DISCRETE /SUPERCELLS/ COULD ALSO PRODUCE TORNADOES.
SHOWERS/STORMS WILL ALSO DEVELOP BEHIND THE FRONT. SOME OF THE RAIN
COULD BE HEAVY... ESPECIALLY IF TRAINING OF STORMS OCCURS... WHICH
MAY CAUSE SOME LOCALIZED FLOODING.
AS THE COLD AIR MOVES INTO THE AREA... THE PRECIP IS EXPECTED TO
CHANGE TO FREEZING RAIN/SLEET AND MAYBE EVEN SOME SNOW TONIGHT INTO
WEDNESDAY. THIS WINTER WX COULD AFFECT ROADWAYS BUT THE BIGGER
IMPACT MAY BE ACCUMULATIONS OF ICE ON POWER LINES AND TREES...
ESPECIALLY WITH BREEZY/WINDY CONDITIONS EXPECTED OVERNIGHT. ISSUED A
WINTER WX ADVISORY EARLIER TODAY TO COVER THIS. PRECIPITATION IS
EXPECTED TO END FROM WEST TO EAST WEDNESDAY.
FREEZING TEMPERATURES WILL BE POSSIBLE ACROSS PARTS OF THE AREA
AGAIN WEDNESDAY NIGHT AND THURSDAY NIGHT. TEMPERATURES ARE EXPECTED
TO WARM THIS WEEKEND.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 30 45 28 55 / 80 60 10 0
HOBART OK 29 46 23 58 / 90 20 0 0
WICHITA FALLS TX 32 51 32 60 / 90 40 0 0
GAGE OK 23 42 25 58 / 70 20 0 0
PONCA CITY OK 31 45 26 52 / 90 60 10 0
DURANT OK 42 53 34 59 / 90 90 10 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 1 PM CDT
WEDNESDAY FOR OKZ006>008-011>013-015>025-027-033>038.
WINTER WEATHER ADVISORY UNTIL 1 PM CDT WEDNESDAY FOR OKZ004-005-
009-010-014.
TX...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 1 PM CDT
WEDNESDAY FOR TXZ083>085-087.
&&
03/02/04HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
800 PM CDT TUE APR 9 2013
OKZ004>048-050>052-TXZ083>090-101000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
800 PM CDT TUE APR 9 2013
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THROUGH TONIGHT...
THUNDERSTORM OUTLOOK...
SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.
A SLIGHT RISK FOR SEVERE THUNDERSTORMS IS IN EFFECT FOR MUCH
OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK COVERS ALL OF OKLAHOMA AND WESTERN NORTH TEXAS.
TIMING...
THE BEST TIME FRAME FOR SEVERE THUNDERSTORMS WILL BE THROUGH
2 AM TONIGHT.
IMPACTS... HAIL UP TO THE SIZE OF BASEBALLS...WIND GUSTS 60 TO 70
MPH WILL BE POSSIBLE...MAINLY ACROSS PARTS OF WESTERN NORTH TEXAS
AND SOUTHERN OKLAHOMA IN AND NEAR THE COLD FRONT. HAIL TO THE SIZE
OF GOLF BALLS WILL BE POSSIBLE ACROSS THE REMAINDER OF THE AREA
BEHIND THE COLD FRONT.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR THE POTENTIAL OF SEVERE WEATHER OPERATIONS
THROUGH TONIGHT.
DISCUSSION... SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE
ANTICIPATED THROUGH TONIGHT AS LIFT FROM AN APPROACHING LOW PRESSURE
SYSTEM AND COLD FRONT COMBINE WITH ABUNDANT MOISTURE IN A MODERATELY
UNSTABLE ATMOSPHERE.
LARGE HAIL AND DAMAGING WIND WILL BE THE MAIN THREATS WITH
THUNDERSTORMS DEVELOPING ALONG AND NEAR THE COLD FRONT AS IT MOVES
THROUGH SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS TONIGHT. THE
THREAT OF SEVERE HAIL WILL ALSO WELL BEHIND THE COLD FRONT DURING
THE NIGHT AS ELEVATED THUNDERSTORMS PERSIST.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY APR 10.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.
OTHER HAZARDOUS WEATHER...
AREAS OF FREEZING RAIN...SLEET...AND PERHAPS SNOW ARE EXPECTED ACROSS
THE NORTHWEST HALF OF OKLAHOMA AND FAR WESTERN NORTH TEXAS...MAINLY
NORTHWEST OF I-44. ACCUMULATIONS OF FREEZING RAIN AND SLEET ARE
LIKELY TONIGHT. SOME ICE ACCUMULATIONS ARE POSSIBLE ON
TREES...POWERLINES...AND OTHER ELEVATED OBJECTS. ROADS...
BRIDGES...AND OVERPASSES WILL ALSO BECOME ICY ACROSS NORTHWEST AND
PARTS OF CENTRAL OKLAHOMA OVERNIGHT.
SUBFREEZING TEMPERATURES WILL OCCUR TONIGHT ACROSS THE NORTHWEST HALF
OF OKLAHOMA AND FAR WESTERN NORTH TEXAS...MAINLY NORTHWEST OF I-44.
TENDER PLANTS WILL NEED TO BE COVERED OR BROUGHT INDOORS.
HEAVY PRECIPITATION THROUGH TONIGHT MAY CAUSE LOCALIZED FLOODING.
WINDY CONDITIONS WITH GUSTS UP TO 50 MPH MAY OCCUR THROUGH TONIGHT
AWAY FROM THUNDERSTORMS ACROSS WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS BEHIND THE PASSAGE OF A STRONG COLD FRONT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THUNDERSTORM OUTLOOK...
A FEW THUNDERSTORMS MAY LINGER ACROSS FAR SOUTHERN AND SOUTHEAST
OKLAHOMA ON WEDNESDAY...BUT ARE NOT EXPECTED TO BE SEVERE.
STORM CHANCES RETURN ON SATURDAY...HOWEVER ORGANIZED SEVERE WEATHER
IS NOT EXPECTED.
OTHER HAZARDOUS WEATHER...
AREAS OF FREEZING RAIN...SLEET...AND PERHAPS SNOW ARE EXPECTED ACROSS
THE NORTHWEST HALF OF OKLAHOMA AND FAR WESTERN NORTH TEXAS...MAINLY
NEAR AND NORTHWEST OF I-44...WEDNESDAY MORNING. SOME ICE
ACCUMULATIONS ARE POSSIBLE ON TREES...POWERLINES...AND OTHER
ELEVATED OBJECTS. ROADS... BRIDGES...AND OVERPASSES MAY BE ICY
ACROSS NORTHWEST OKLAHOMA AND PARTS OF CENTRAL OKLAHOMA WEDNESDAY
MORNING.
SUBFREEZING TEMPERATURES WILL OCCUR WEDNESDAY MORNING ACROSS
OKLAHOMA AND WESTERN NORTH TEXAS...MAINLY NORTHWEST OF SEMINOLE
OKLAHOMA TO HENRIETTA TEXAS LINE...AND WILL BE POSSIBLE AGAIN ON
THURSDAY MORNING ACROSS MUCH OF NORTHERN...CENTRAL AND WESTERN
OKLAHOMA. TENDER PLANTS WILL NEED TO BE COVERED OR BROUGHT INDOORS.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
CDT WEDNESDAY...WITH UPDATES AS NEEDED.
11/26/MBS/IISPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 725 PM CDT TUE APR 9 2013 OKZ021-033-034-100100- HARMON OK-GREER OK-BECKHAM OK- 725 PM CDT TUE APR 9 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARMON... NORTHWESTERN GREER AND SOUTHWESTERN BECKHAM COUNTIES UNTIL 800 PM CDT... AT 722 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTH OF VINSON...MOVING NORTH AT 40 MPH. HAZARDS INCLUDE... HAIL UP TO ONE-HALF INCH DIAMETER... LAT...LON 3540 10000 3536 9968 3495 9980 3495 10000 TIME...MOT...LOC 0022Z 189DEG 33KT 3502 9992
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 733 PM CDT TUE APR 9 2013 OKZ004-005-009-010-014-015-100115- ROGER MILLS OK-HARPER OK-WOODWARD OK-WOODS OK-DEWEY OK-ELLIS OK- 733 PM CDT TUE APR 9 2013 ...SIGNIFICANT WEATHER ADVISORY FOR ROGER MILLS...HARPER... WOODWARD...NORTHWESTERN WOODS...NORTHWESTERN DEWEY AND ELLIS COUNTIES UNTIL 815 PM CDT... AT 727 PM CDT...STRONG THUNDERSTORMS WERE LOCATED FROM SELMA TO FORT SUPPLY TO ARNETT AND SWEETWATER. THE STORM ARE MOVING NORTHEAST AT 65 MPH. HAIL TO NICKELS...HEAVY SLEET AND SOME FREEZING RAIN CAN BE EXPECTED WITH THESE STORMS. ROADS ARE BECOMING SLICK AND HAZARDOUS ACROSS FAR NORTHWEST OKLAHOMA. ADDITIONAL STORMS ARE FORMING IN THE TEXAS PANHANDLE AND WILL LIKELY TRACK ACROSS NORTHWEST OKLAHOMA THROUGH THE MID EVENING. LAT...LON 3700 9898 3556 9954 3543 10000 3698 10000 TIME...MOT...LOC 0027Z 216DEG 55KT 3683 9940 3571 9990
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
812 PM CDT TUE APR 9 2013
OKZ004-005-009-010-014-015-021-100200-
ROGER MILLS OK-HARPER OK-WOODWARD OK-WOODS OK-DEWEY OK-ELLIS OK-
BECKHAM OK-
812 PM CDT TUE APR 9 2013
...SIGNIFICANT WEATHER ADVISORY FOR ROGER MILLS...EASTERN HARPER...
WOODWARD...NORTHWESTERN WOODS...WESTERN DEWEY...SOUTHEASTERN ELLIS
AND NORTHEASTERN BECKHAM COUNTIES UNTIL 900 PM CDT...
AT 807 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 8 MILES NORTH OF AETNA TO 4 MILES NORTHWEST OF FREEDOM TO 6
MILES EAST OF HARMON TO 5 MILES EAST OF ROLL TO 10 MILES SOUTH OF
CHEYENNE...MOVING NORTHEAST AT 60 MPH. THESE STORMS WILL PRODUCE
HAIL UP TO NICKEL SIZE...SLEET AND SOME FREEZING RAIN. STRONG NORTH
WINDS WILL PRODUCE WIND CHILL VALUES IN THE TEENS.
LAT...LON 3700 9892 3585 9925 3581 9927 3581 9938
3551 9936 3529 9943 3523 9993 3577 9992
3696 9957 3700 9952
TIME...MOT...LOC 0107Z 208DEG 51KT 3720 9900 3682 9917 3615 9945
3577 9961 3547 9973PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
814 PM CDT TUE APR 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM HAIL 14 SSW ARCHER CITY 33.41N 98.72W
04/09/2013 E2.75 INCH ARCHER TX TRAINED SPOTTER
&&
MDAYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
817 PM CDT TUE APR 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM HAIL 4 S WINDTHORST 33.52N 98.44W
04/09/2013 M1.75 INCH ARCHER TX TRAINED SPOTTER
&&
MDAYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
820 PM CDT TUE APR 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM HAIL WINDTHORST 33.58N 98.44W
04/09/2013 E1.00 INCH ARCHER TX TRAINED SPOTTER
&&
MDAYThe Vance AFB radar (KVNX), 124 km away, was scanning. The volume nearest the first event began at 01:20 UTC.
8 hail. Local standard time, as filed.
Hail was accompanied by freezing rain.
Hail accumulated to a depth of 1.5.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 436249, 436250, 436251, 436253, 436254, 436255, 436256, 436257.